Arizona, 2020

Hail and Damaging Wind in Arizona, March 18, 2020

March 18, 2020 · NWS PSR · 3 events in 2 counties and zones

Scattered showers and thunderstorms developed across the central deserts during the afternoon hours on March 18th. The storms impacted portions of the greater Phoenix area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Scattered showers and thunderstorms developed across the central deserts during the afternoon hours on March 18th. The storms impacted portions of the greater Phoenix area. Locally heavy rain developed in a line from Sun City West southwestward through the town of Buckeye; peak rain rates were in excess of one inch per hour and resulted in the potential for flash flooding. One Flash Flood Warning was issued for the western portion of the Phoenix area. To the east of Mesa, thunderstorms generated wind gusts in excess of 60 mph that led to multiple trees being blown down. Additionally, at about 1500MST storms in the community of Maricopa dropped dime to penny sized hail. There were no reports of damage due to the large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Mar 18, 2:38 PM MST, 25 minutes earlier.

Area forecast discussion, Mar 18, 2:38 PM MST, 25 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
238 PM MST Wed Mar 18 2020

.SYNOPSIS...
A Pacific low pressure system will continue to lead to rain chances
throughout the remainder of the day today, with the best chances
occurring this afternoon and evening across southern Arizona.
Scattered thunderstorms are also expected this afternoon bringing
the potential for heavy rainfall, small hail, and gusty winds.
Lingering shower chances will continue over the south-central
Arizona deserts into Thursday with accumulating snows across
portions of the Arizona high country. Dry conditions are anticipated
Friday and through the weekend before light rain chances return
early next week. High temperatures will be well below normal through
Friday before warming back to near normal readings beginning
Sunday.

&&

.DISCUSSION...

An anomalously deep trough presently resides over the western United
States, centered in Nevada. In the short term a strong shortwave is
rotating around the base of this trough. This shortwave trough has
taken on a negative tilt just upstream of Arizona. Out ahead of this
trough excellent dynamics will lead to widespread ascent. In
particular, very strong CVA and upper level divergence are noted.
While moisture quantity is not as high as other recent weather
systems, a tongue of 0.8" PWAT extends into SW Arizona, which is
sufficient for heavy precipitation in any thunderstorms that
develop.

There are several weak areas of enhanced vorticity that will pass
through the region today leading to clusters of showers and
thunderstorms, but the main forcing will come this evening as the
shortwave axis moves north. Considering the rainfall potential, rain
rates have already been observed between 0.25-0.50"/hr, with an
improving convective environment precipitation rates may exceed
0.50"/hr in a few spots under heavier cells this afternoon.
Considering the wet antecedent conditions, there is a modest
potential for flash flooding under any heavier cells. Overall, areas
in southeast California will generally see about a third of an inch
or less. Near Phoenix, totals of a half to two thirds of an inch or
expected, with isolated areas seeing heavier totals. The heaviest
rain will occur in two regions. These include the lower Arizona
deserts west of Phoenix where convection is expected to be more
widespread, and the higher terrain northeast of Phoenix, where
upslope will be more important.

In terms of convection, the SPC has much of south-central Arizona
under a marginal risk for severe weather. As the negatively tilted
shortwave induces ascent and advects cooler mid-level air into the
area, CAPE is expected to increase this afternoon. Surface based
CAPE of 500 J/kg is already present, and may increase further. 0-6
km shear will also be sufficient for organized convection. Much of
this shear is speed shear, rather than directional, so splitting
cells are possible. These factors will lead to a hail threat
initially, transitioning to a wind threat later on as shower
congeal into a solid line in the early evening. In general, any
severe thunderstorms will be isolated and transitory. Showers and
thunderstorms should rapidly weaken after sunset.

As colder air filters in this evening snow levels will drop from
near 7 kft to 5 kft late this evening. Accordingly a winter weather
advisory is posted for southern Gila County above 5 kft for 2-5" of
snow. The main limiting factor for higher accumulations will be the
disconnect between the heaviest precipitation and the timing of the
arrival of the colder air.

Beyond the convective wind threat, strong westerly winds are
expected to develop tonight in far SW Imperial county. Wind gusts
should reach 40-50 mph in the usual wind prone areas and may lead to
difficult travel conditions in the area. These winds will diminish
on Thursday.

After the main low center exits well to the northeast early
Thursday, lingering showers will still be possible through much of
Thursday as broad cyclonic flow remains over the region. A few
thunderstorms may be possible, but they should be weak and isolated
with only meager instability available. High temperatures today and
Thursday will be fairly chilly with readings generally remaining
below 65 degrees. Weak riding will take over Friday into Saturday
allowing highs to warm back into the middle 70s by Sunday. However,
the unsettled pattern looks to continue as yet another weather
system looks possible for early next week. At this point, models
mostly point toward this next potential system weakening
considerably as it moves through the region sometime early next
week. Current forecast PoPs for next Monday into early Tuesday are
generally 30% or less.

&&

.AVIATION...Updated at 1746Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Shower/TS activity that is now seen on radar over SW AZ should begin
to spread into the greater PHX area over the next couple of hours.
There continues to be a threat for thunderstorms during the
afternoon, and we've kept a period of VCTS to reflect this.
Southerly winds will also be strengthening and becoming gusty during
the afternoon, which will pose an issue for crosswinds on runways.
Winds could certainly be stronger than currently indicated with
localized storms, along with IFR ceilings. Winds are expected to
shift to westerly once the sfc cold front passes (around 02Z).
Conditions will improve around 04/05Z Thursday, but BKN-OVC 040-050
CIGS are likely to persist through at least the late morning hours
on Thu, then slowly scatter out during the afternoon hours. Once the
wind shift to westerly occurs, winds will likely remain elevated and
out of the west through around midnight tonight, then slowly
diminish thereafter.

Southeast California/Southwest Arizona including KIPL and KBLH:

Showers at the current time are expected to persist into the
afternoon. While ceilings and visibility will mostly stay VFR,
certainly potential for some MVFR conditions during the afternoon in
heavier showers. Conditions improve after sunset. Winds will favor
the west-northwest. Speeds will be elevated around 10-15 kts through
the TAF period. Dry conditions and VFR CIGS to prevail during the
day on Thu.

&&

.FIRE WEATHER...
Friday through Tuesday:
Weak high pressure moves in Friday into Saturday resulting in
temperatures warming slightly, but remaining before normal. A weak
weather system may bring another chance of mainly high terrain
showers on Monday, possibly lingering into Tuesday. Humidity
levels on Friday will remain elevated with minimum readings
generally 30-50%, but will lower to 20-30% beginning this weekend.
Winds through much of the period will be fairly light with some
periodic afternoon breeziness early next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Winter Weather Advisory from 6 PM this evening to 6 AM MST
     Thursday for AZZ557-558-563.

CA...Wind Advisory from 7 PM this evening to 7 AM PDT Thursday for
     CAZ562.

&&

DISCUSSION...Hodges/Benedict/Kuhlman
AVIATION...Percha/Feldkircher
FIRE WEATHER...Kuhlman

In the hours before

Special weather statement, Mar 18, 12:47 PM MST, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1247 PM MST Wed Mar 18 2020

AZZ532-535-536-182015-
Gila River Valley AZ-Southeast Yuma County AZ-Yuma AZ-
1247 PM MST Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN YUMA COUNTY UNTIL
115 PM MST...

At 1246 PM MST, Doppler radar was tracking a strong thunderstorm 17
miles south of Fortuna Foothills, moving north at 30 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Yuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3239 11445 3262 11450 3264 11423 3234 11430
TIME...MOT...LOC 1946Z 188DEG 27KT 3241 11437

INS
Special weather statement, Mar 18, 2:05 PM MST, 58 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
205 PM MST Wed Mar 18 2020

AZZ530>532-CAZ565-569-182130-
Kofa AZ-Parker Valley AZ-Yuma AZ-Imperial County Southeast CA-
Palo Verde Valley CA-
205 PM MST Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...WEST
CENTRAL YUMA AND EAST CENTRAL IMPERIAL COUNTIES UNTIL 230 PM MST/230
PM PDT/...

At 204 PM MST/204 PM PDT/, Doppler radar was tracking a strong
thunderstorm 9 miles north of Winterhaven, or 13 miles north of Yuma,
moving north at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Martinez Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3272 11454 3280 11474 3314 11477 3304 11444
      3282 11444
TIME...MOT...LOC 2104Z 189DEG 31KT 3286 11467

INS
Special weather statement, Mar 18, 2:09 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
209 PM MST Wed Mar 18 2020

AZZ531-536-538-539-182130-
Gila River Valley AZ-Kofa AZ-Gila Bend AZ-Tonopah Desert AZ-
209 PM MST Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA AND MARICOPA
COUNTIES UNTIL 230 PM MST...

At 209 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Sentinel, or 37 miles west of Gila Bend, moving
north at 40 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sentinel, Sundad and Hyder.

This includes AZ Interstate 8 between mile markers 74 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3279 11321 3277 11344 3318 11350 3323 11313
TIME...MOT...LOC 2109Z 180DEG 35KT 3294 11333

INS
Special weather statement, Mar 18, 2:29 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
229 PM MST Wed Mar 18 2020

AZZ530>532-CAZ569-182200-
Kofa AZ-Parker Valley AZ-Yuma AZ-Palo Verde Valley CA-
229 PM MST Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ...
NORTHWESTERN YUMA AND NORTHEASTERN IMPERIAL COUNTIES UNTIL 300 PM
MST/300 PM PDT/...

At 229 PM MST/229 PM PDT/, Doppler radar was tracking a strong
thunderstorm 8 miles northwest of Martinez Lake, moving north at 30
mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Martinez Lake and Yuma Proving Ground.

This includes CA Route 78 between mile markers 68 and 71.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3299 11479 3332 11479 3319 11431 3291 11439
      3287 11450
TIME...MOT...LOC 2129Z 195DEG 28KT 3302 11460

SDB
Special weather statement, Mar 18, 2:46 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
246 PM MST Wed Mar 18 2020

AZZ538-539-559-182215-
Sonoran Desert Natl Monument AZ-Gila Bend AZ-Tonopah Desert AZ-
246 PM MST Wed Mar 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 315 PM
MST...

At 246 PM MST, Doppler radar was tracking a strong thunderstorm near
Gila Bend Auxiliary Field, or 8 miles south of Gila Bend, moving
north at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Gila Bend, Estrella, Freeman, Big Horn, Bosque, Sonoran National
Monument, Gila Bend Auxiliary Field and Cotton Center.

This includes the following highways...
AZ Interstate 8 between mile markers 117 and 142.
AZ Route 238 between mile markers 1 and 23.
AZ Route 85 between mile markers 120 and 134.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3262 11252 3278 11276 3317 11264 3292 11221
TIME...MOT...LOC 2146Z 199DEG 29KT 3284 11263

SDB

The radar

The Phoenix radar (KIWA), 43 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Hail, Pinal

When
March 18, 3:03 PM MST to 3:07 PM MST
Where
Pinal County, 5.33 mi NW of Lirim
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
33.070, -112.050

Isolated to scattered showers and thunderstorms developed across the central Arizona deserts during the afternoon hours on March 18th. A few of the stronger storms generated moderate to large hailstones which affected communities such as Maricopa. At roughly 1500MST, a trained spotter reported dime to penny sized hailstones in the town of Maricopa. The diameter of the larger stones was around 0.75 inches. There were no reports of damage due to the large hail.

Thunderstorm Wind, Maricopa

When
March 18, 3:53 PM MST to 3:55 PM MST
Where
Maricopa County, 0.58 mi E of Mesa Falcon Arpt
Measured
54 kt (62 mph) estimated gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.450, -111.710

Isolated to scattered thunderstorms developed over portions of the east valley during the afternoon hours on March 18th and one of the stronger storms produced gusty and damaging winds that impacted East Mesa. According to a trained weather spotter, at about 1553MST a storm generated wind gusts in excess of 60 mph; the gusts blew down multiple trees about 3 miles northeast of East Mesa or just southeast of Falcon Field Municipal Airport. Some of the downed trees had trunks with diameters of around 8 inches. There were no reports of injury due to the strong winds.

Heavy Rain, Maricopa

When
March 18, 4:00 PM MST to 6:30 PM MST
Where
Maricopa County, 2.96 mi WSW of Mc Micken
Reported by
Public
Coordinates
33.490, -112.480

Scattered thunderstorms, some with heavy rain, developed across the western portion of the greater Phoenix metropolitan area during the afternoon hours on March 18th. Peak rain rates were observed to be well in excess of one inch per hour at times. At 1700MST a trained spotter located 1 mile west of Citrus Park measured 0.80 inches within a 45 minute period. At 1647MST there was a public report that indicated 1.11 inches of rain fell within a short period near Indian School Road and 195th Avenue. Most of the rain fell within a ten minute period; 0.83 inches was measured between 1617MST and 1627MST. The rain was recorded at a flood control district automated gauge near Jackrabbit Trail and Indian School Road. Although flash flooding was not reported, a Flash Flood Warning was issued for the area at 1637MST and the warning continued through 2030MST.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2020Every state in 2020This day in weather historyWarnings in Arizona, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872400, 872402, 872403.